Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter
Donate

Let's beat cancer sooner

Nerves Problems in Hands and Feet

9 Feb 2018 07:32

Hi - my husband has peripheral neuropathy - his feet and legs feel as if he has an uncomfortable sock on them and he has loss of/different sensation in his fingers.  Apparently this is a side effect of oxaliplatin which was used on his previous course of chemotherapy.  He has gabapentin pills but they don't seem to make much difference.  Does anyone have any ways of dealing with this? does it ever go away?

Re: Nerves Problems in Hands and Feet

9 Feb 2018 09:18 in response to yog

Hello yog.  I don't personally know anything about this but I typed the words "peripheral neuropathy" into he blue box above your post which reads "Search forum".  Among the posts there (I haven't read them all) there are mentions of others having the same problem which may be useful - I haven't read all the responses.  I am sorry I am not savvy enough to provide a link for you (someone tell me how to do this, please!) but if you take the same actions that I have described it may be that this post can help you. 

 

Re: Nerves Problems in Hands and Feet

9 Feb 2018 14:46 in response to yog

Welcome to the forum Yog although I'm sorry to hear your husband has peripheral neuropathy.

I just wanted to put you in touch with two other members - @Jolamine ‍ and @Willowsambo ‍ - as they have experience of this and may be able to provide you with some tips and advice on how to manage it. 

We have some information about peripheral neuropathy on our website but our cancer nurses are just a phone call away if you would like to chat to them about this as well. Their freephone number is 0808 800 4040 and are available Monday - Friday between 9a.m - 5p.m.

I hope this helps yog and that you and your husband are able to find a way of dealing with this soon.

Kind regards, 

Steph, Cancer Chat Moderator

Re: Nerves Problems in Hands and Feet

10 Feb 2018 14:10 in response to yog

thanks - appreciated

Re: Nerves Problems in Hands and Feet

10 Feb 2018 15:09 in response to yog

Hi Yog,

Welcome to the forum. I had similar side effects from oxaliplatin but they faded away over time as my body recovered. It was a while ago now but from memory the cold/numb feeling was gone altogether after three or four months.

Best wishes

Dave

Re: Nerves Problems in Hands and Feet

10 Feb 2018 18:55 in response to yog

I have it in my feet, legs and pelvic area and increasingly in my fingers. I've no tips on handling it, I'm afraid, it's just something that's a part of me now.

Having said that, my legs and feet are worse at night and sometimes I take extra morphine before bed. Seems to work a bit but doesn't entirely get rid.

Re: Nerves Problems in Hands and Feet

10 Feb 2018 19:32 in response to yog
Keeping my wrists and hands warm helps the discomfort in my hands and fingers. Thermal socks and sheepskin insoles when out in the cold. My discomfort has lessened, but I still need to keep my feet covered even when the house is warm.

Re: Nerves Problems in Hands and Feet

11 Feb 2018 18:30 in response to Annieliz

thanks, 

Re: Nerves Problems in Hands and Feet

11 Feb 2018 18:31 in response to davek

thanks - v helpful

Re: Nerves Problems in Hands and Feet

11 Feb 2018 18:32 in response to Bckj

thanks

Re: Nerves Problems in Hands and Feet

11 Feb 2018 18:36 in response to Taff

Thank you, for some reason morphine doesn't work well for him but this may help other people